Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 27, 1998, 1:47 PM EDT for Dare County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1998, 1:47 PM EDT (17:47 UTC)
- Expired
- May 27, 1998, 2:20 PM EDT
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Dare County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
905 WUUS01 KMHX 271749 RRA SVRMHX NCC055-271820- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 147 PM EDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DARE COUNTY * UNTIL 220 PM EDT * AT 145 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE NORTHERN PAMLICO SOUND... MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RODANTHE AT 155 PM IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:55 AM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 27, 9:55 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 955 AM EDT WED MAY 27 1998 OLD BNDRY STILL HANGING ARND CNTRL PART OF NC. VERY UNSTABLE AIRMASS S OF FNT WITH MODIFIED SOUNDING YIELDING 3000 CAPE, -8 LI, AND NO CAP AT MHX. POPS MAYBE COULD BE BUMPED UP A LITL, XCPT OUTER BANKS WHERE 70 POPS LOOKS TO HI. WAS THIS POP A LEFTOVER FM EARLY MRNG PACKAGE AS TSTMS WERE APRCHG OUTER BANKS FM WEST? CWF LOOKING GOOD. NO SGNFT CHGS XPCTD. .NC...NONE.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:15 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 35 min |
| May 27, 2:15 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 35 min |
| May 27, 2:24 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 36 min |
| May 27, 2:37 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 33 min |
| May 27, 2:48 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 32 min |
| May 27, 3:18 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 32 min |
| May 27, 3:32 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 33 min |
| May 27, 3:37 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 33 min |
| May 27, 3:42 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 33 min |
| May 27, 4:15 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 35 min |
| May 27, 5:47 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.